High Wind, Perkins
- When
- December 5, 8:30 AM MST to 10:00 AM MST
- Where
- Perkins forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
A cold front brought gusty winds to portions of western and south central South Dakota. Sustained northwesterly winds of 30 to 45 mph and gusts around 60 mph were recorded across portions of northwestern South Dakota to the Rapid City area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cold front brought gusty winds to portions of western and south central South Dakota. Sustained northwesterly winds of 30 to 45 mph and gusts around 60 mph were recorded across portions of northwestern South Dakota to the Rapid City area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 5, 3:45 AM MST, 4 hours 45 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
345 AM MST Sun Dec 5 2021
.DISCUSSION...(Today Through Saturday)
Issued at 134 AM MST Sun Dec 5 2021
Northern CONUS is beneath broad cyclonic flow, and a
clipper with a 150 kt jet streak is moving over the northern
Rockies. The surface trough and cold front are pushing through the
Dakotas. Skies are mostly cloudy, and some low clouds/fog linger
across portions of the CWA, but should diminish as the winds
increase early this morning. Radar indicates a few showers across
northwestern SD. At 130 AM, winds are northwesterly 5 to 15 mph,
and temperatures are in the 20s and 30s.
A cold airmass and strong northwesterly winds will overspread the
region today behind the cold front. Models are showing 850-700 mb
winds not quite as strong as yesterday's runs, but with strong CAA
and pressure rises of 3-6 mb/3hr, the potential still exists for 60
mph gusts. The most likely places for gusty winds will be across the
western SD plains. Mid-level moisture collocated with a band of
frontogenesis will result in rain/snow over northeastern WY and
the Black Hills; combined with the gusty winds, blowing snow and
reduced visibilities may result. Heaviest upslope snow will be
this morning over the northern Hills, when Froude number is 1-2.
Still, only 1 to 3 inches of snow are expected there. Snow will
diminish through the day, and winds will diminish this evening.
Highs today will be only in the 20s and 30s. With the strong
winds, wind chills will drop below zero.
Chilly weather will continue into Mon/Tues, and another shortwave
could bring some light snow to northwestern SD Monday night.
Transient upper ridging will allow for a warmup Wednesday, but
another shortwave trough will sweep a cold front through the region
Thursday. Deterministic models show the Fri/Sat trough moving
through more quickly and being less organized than previous runs
depicted. Some snow is still expected, however. Ensembles
currently have northeastern WY, the Black Hills, and southwestern
SD as the likeliest places for receiving 3+ inches of snow
Thursday night into Friday. Next weekend looks dry.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Monday Morning)
Issued At 341 AM MST Sun Dec 5 2021
Strong northwest winds, with gusts around 50kts, will develop
beind a cold front this morning. Areas of MVFR conditions in
-SN, are expected, mainly over northeastern Wyoming and the Black
Hills. The strongest winds today will be over northwestern South
Dakota and on the plains east of the Black Hills.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 5 PM MST this afternoon for SDZ001-002-
012>014-024>031-041-072>074.
High Wind Warning from 8 AM MST /9 AM CST/ this morning to 5 PM
MST /6 PM CST/ this afternoon for SDZ032-042>044-046-047-
049.
WY...High Wind Warning until 5 PM MST this afternoon for WYZ054>058-
071.
&&
DISCUSSION...Pojorlie
AVIATION...10Hazardous Weather Outlook National Weather Service Rapid City SD 115 AM MST Sun Dec 5 2021 SDZ001-002-012-025-WYZ071-061300- Harding-Perkins-Butte-Northern Foot Hills-Northeastern Crook- 115 AM MST Sun Dec 5 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Strong northwest winds will occur today with gusts of 50 to 60 mph. A High Wind Warning is in effect. There is a chance of light snow today will little or no accumulation expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>056-061300- Northern Campbell-Southern Campbell-Western Crook- 115 AM MST Sun Dec 5 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Strong northwest winds will occur today with gusts of 50 to 60 mph. A High Wind Warning is in effect. Light snow is possible today. An inch or less of accumulation is expected over most of the area, with up to 2 inches possible over the southwestern corner of Campbell county. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-WYZ057-061300- Northern Black Hills-Central Black Hills-Wyoming Black Hills- 115 AM MST Sun Dec 5 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Strong northwest winds will occur today with gusts of 50 to 60 mph. A High Wind Warning is in effect. Light snow is expected today with accumulations of 1 to 3 inches possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-014-026-027-030>032-041>044-046-047-049-072>074-061300- Northern Meade Co Plains-Ziebach-Rapid City-Southern Foot Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 115 AM MST Sun Dec 5 2021 /215 AM CST Sun Dec 5 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Strong northwest winds will occur today with gusts of 50 to 60 mph. A High Wind Warning is in effect. A few light snow showers are possible today with little to no accumulation expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ029-WYZ058-061300- Southern Black Hills-Weston- 115 AM MST Sun Dec 5 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Strong northwest winds will occur today with gusts of 50 to 60 mph. A High Wind Warning is in effect. There is a slight chance of snow today with only a light dusting possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
828 AM MST SUN DEC 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 WNW SPEARFISH 44.51N 103.90W
12/05/2021 M1.0 INCH LAWRENCE SD COCORAHS
24-HOUR SNOWFALL.
&&
07The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991494, 991495, 991496, 991492, 991497.